Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 27, NWS Cheyenne, WY

May 23, 2008Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 23, 2008, 1:28 PM MDT for Laramie County, Wyoming. It was in force for 47 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2008, 1:28 PM MDT (19:28 UTC)
Expired
May 23, 2008, 2:15 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 13 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 1:32 PM MDTHAIL 0.883 Se Cheyenne, WY
May 23, 1:33 PM MDTFUNNEL CLOUD10 Se Cheyenne, WYSITED SOUTH OF ARCHER
May 23, 1:33 PM MDTHAIL 0.252 Se Cheyenne, WY
May 23, 1:33 PM MDTHAIL 15 Se Cheyenne, WY
May 23, 1:33 PM MDTHAIL 1.2511 Se Cheyenne, WYAT WATER TREATMENT PLANT
May 23, 1:59 PM MDTFUNNEL CLOUD10 Se Cheyenne, WYSITED SOUTH OF ARCHER
May 23, 2:09 PM MDTHAIL 1.2511 Se Cheyenne, WYAT WATER TREATMENT PLANT
May 23, 2:10 PM MDTHAIL 15 Se Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 12:52 PM MSTTornado WatchSPC146 days
May 23, 12:41 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 231928
SVRCYS
WYC021-232015-
/O.NEW.KCYS.SV.W.0027.080523T1928Z-080523T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT FRI MAY 23 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...
  THIS INCLUDES THE CITY OF CHEYENNE...

* UNTIL 215 PM MDT

* AT 123 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR NORTH CHEYENNE...OR 7 MILES NORTHEAST OF CHEYENNE...AND MOVING
  NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITAKER BY 155 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

LAT...LON 4099 10490 4162 10511 4153 10431 4102 10421
TIME...MOT...LOC 1928Z 160DEG 26KT 4126 10472

$$

SOWKO
3 follow-up statements
000 
WWUS55 KCYS 231934
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
131 PM MDT FRI MAY 23 2008

WYC021-232015-
/O.CON.KCYS.SV.W.0027.000000T0000Z-080523T2015Z/
LARAMIE WY-
131 PM MDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL LARAMIE COUNTY...

AT 123 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL 5 MILES NORTHEAST OF 
CHEYENNE.  MORE SEVERE THUNDERSTORMS ARE ENTERING WYOMING FROM THE 
SOUTH AND WILL IMPACT THE CHEYENNE AREA BY 145 PM.  THESE STORMS 
WERE LOCATED NEAR NORTH CHEYENNE...OR 7 MILES NORTHEAST OF 
CHEYENNE...SOUTHWARD TO THE COLORADO BORDER...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-25 MM 21 AND HWY 85 MM 32 BY 135 PM...
  WHITAKER BY 155 PM...
  I-25 MM 39 BY 210 PM...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR 
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.  SEVERE THUNDERSTORMS CAN 
AND SOMETIMES DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED 
WARNING SO BE ON THE LOOKOUT.  

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4099 10490 4162 10511 4153 10431 4102 10421
TIME...MOT...LOC 1931Z 160DEG 26KT 4128 10473

$$

SOWKO
000 
WWUS55 KCYS 231951
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
151 PM MDT FRI MAY 23 2008

WYC021-232015-
/O.CON.KCYS.SV.W.0027.000000T0000Z-080523T2015Z/
LARAMIE WY-
151 PM MDT FRI MAY 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR CENTRAL LARAMIE COUNTY...

AT 144 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 9
MILES SOUTH OF I-80 MM 370...OR 11 MILES SOUTHEAST OF CHEYENNE...
MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  I-80 MM 370...FOX FARM-COLLEGE AND SOUTH GREELEY HIGHWAY BY 200
  PM...
  CHEYENNE BY 205 PM...
  WARREN AF BASE BY 210 PM...
  NORTH CHEYENNE...HWY 85 AT LODGEPOLE CREEK...I-25 MM 21 AND HWY 85
  AT COUNTY ROAD 222 BY 215 PM...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4099 10490 4162 10511 4153 10431 4102 10421
TIME...MOT...LOC 1951Z 160DEG 26KT 4107 10467

$$

SOWKO
000 
WWUS55 KCYS 232007
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
206 PM MDT FRI MAY 23 2008

WYC021-232016-
/O.EXP.KCYS.SV.W.0027.000000T0000Z-080523T2015Z/
LARAMIE WY-
206 PM MDT FRI MAY 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY WILL
EXPIRE AT 215 PM MDT...

A TORNADO WARNING HAS REPLACED THIS SEVERE THUNDERSTORM WARNING.  
THE STORM REMAINS SEVERE.  

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY EVENING FOR
CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4099 10490 4162 10511 4153 10431 4102 10421
TIME...MOT...LOC 2006Z 160DEG 26KT 4117 10472

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:11 AM MDT, 10 hours 17 minutes earlier.

Area forecast discussion, May 23, 3:11 AM MDT, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
311 AM MDT FRI MAY 23 2008

.SHORT TERM...TODAY THRU SATURDAY NIGHT...
OVERALL PATTERN HAS NOT CHANGED MUCH FROM YESTERDAY WITH STRONG
UPPER LOW HOLDING OVER THE WRN CONUS WITH UPPER IMPULSES AND SPEED
MAXES EJECTING NORTHWARD OVER THE ROCKY MTNS AND ADJACENT HIGH
PLAINS LIKELY TO PRODUCE ANOTHER ROUND OF TSTRMS TODAY...WITH SOME
STORMS LIKELY SEVERE AGAIN PRIMARILY OVER THE SRN NEB PANHANDLE
WHERE SFC BOUNDARY WILL EXIST EAST OF SFC LOW WHICH SHOULD BE
SOMEWHERE OVER EXTREME NE COLORADO. WILL HAVE TO WATCH AREAS THAT
RECEIVED HEAVY RAINS FROM YESTERDAYS CONVECTION FOR POTENTIAL
FLOODING PROBLEMS IF MORE HEAVY RAINS MOVE ACROSS THOSE SAME
AREAS. ACTIVITY WILL DECREASE THIS EVENING AS SIG PIECE OF UPPER
LOW BREAKS OFF AND LIFTS INTO THE NORTHERN HIGH PLAINS ALONG WITH
SFC LOW AND ALLOWS SFC BOUNDARY TO PUSH EAST. EXPECT LESS ACTIVITY
SATURDAY AS CWA BASICALLY WILL BE IN BETWEEN THE TWO UPPER LOWS
WITH SOME DRIER AIR AND LESS INSTABILITY SPREADING OVER THE
REGION. WILL STILL MAINTAIN LOW POPS OVER THE CWA AS MID LEVELS OF
THE ATMOSPHERE WILL STILL BE RATHER COOL BUT SEVERE POTENTIAL WILL
BE FURTHER EAST.

.LONG TERM...SUNDAY THROUGH THURSDAY.
AN UPPER LEVEL LOW IS FORECAST...WITH FAIRLY GOOD MODEL
AGREEMENT...TO MOVE SOUTH OVER HUDSON BAY BY SUNDAY AND THIS
FEATURE SHOULD BE THE TRIGGER TO BREAK DOWN THE OMEGA BLOCKING
PATTERN IN PLACE ACROSS THE CONTINENTAL UNITED STATES. EVEN AS THE
UPPER TROUGH OVER THE WEST OPENS UP...JET ENERGY WILL CONTINUE TO
BRING SHORT-WAVE DISTURBANCES ACROSS SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE AND THEREFORE HAVE INCREASED PRECIPITATION
CHANCES OVER MUCH OF THE AREA CLOSER TO CLIMATOLOGICAL VALUES.
TEMPERATURES WILL BE GENERALLY WITHIN 5 TO 8 DEGREES OF NORMAL
VALUES THROUGH THE PERIOD...WITH MID 60S TO MID 70S FOR EXPECTED
AFTERNOON HIGHS.

&&

.AVIATION...
MAINLY MVFR/LOCAL IFR CONDITIONS OVR MUCH OF THE SE WY
PLAINS INTO THE NEB PANHANDLE TODAY DUE TO LOW CIGS WITH IMPROVING
CONDITIONS TONIGHT.  SHOWERS AND TSTRMS INCRG TODAY THEN GRADUALLY
DIMINISHING TONIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL 6 PM FRIDAY FOR WYZ061-WYZ063.
NE...NONE.

&&

SHORT TERM/AVIATION...RE
LONG TERM....SJC
Hazardous weather outlook, May 23, 10:20 AM MDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MDT FRI MAY 23 2008

NEZ001>003-019>021-054-055-WYZ059>070-241145-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1020 AM MDT FRI MAY 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON.
SOME THUNDERSTORMS ARE EXPECTED TO BE SEVERE OVER THE NEBRASKA
PANHANDLE...WITH A SLIGHT RISK OF SEVERE STORMS EAST OF THE LARAMIE
RANGE IN WYOMING.  THE MAIN THREAT WITH THE STORMS WILL BE LARGE
HAIL...WITH A TORNADO POSSIBLE IN THE NEBRASKA PANHANDLE.

A FLOOD WARNING REMAINS IN EFFECT FOR MUCH OF PLATTE COUNTY
WYOMING THROUGH FRIDAY AS ADDITIONAL RAINFALL AND EXISTING HIGH
WATER LEVELS WILL PRODUCE CONTINUED FLOODING OVER PORTIONS OF THE
COUNTY.

ANOTHER FLOOD WARNING REMAINS IN EFFECT FOR THE LITTLE SNAKE
RIVER IN FAR SOUTHWEST CARBON COUNTY THROUGH 300 PM MDT TODAY.

THE FLOOD WATCH CONTINUES FOR CENTRAL AND SOUTHERN PARTS OF CARBON
COUNTY THROUGH FRIDAY. THERE IS A CONCERN THAT ADDITIONAL SHOWERS
DURING THAT TIME COULD CAUSE SOME RIVERS AND STREAMS ALREADY
SWOLLEN WITH SNOW MELT RUNOFF TO FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY AS DISTURBANCES
MOVE THROUGH THE UPPER LEVEL TROUGH TO THE WEST ALONG THE PACIFIC
COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY IN
THE NEBRASKA PANHANDLE AND EXTREME SOUTHEAST WYOMING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:58 PM MDTTornado WarningCYSLaramie32 min
May 22, 8:28 PM MDTTornado WarningCYSLaramie32 min
May 22, 9:06 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie39 min
May 22, 10:56 PM MDTAreal Flood WarningCYSPlatte18 hr
May 23, 2:00 PM MDTTornado WarningCYSLaramie45 min
May 23, 2:34 PM MDTSevere Thunderstorm WarningCYSLaramie26 min
May 23, 2:39 PM MDTSevere Thunderstorm WarningCYSLaramie37 min
May 23, 3:14 PM MDTTornado WarningCYSLaramie28 min
May 23, 3:22 PM MDTSevere Thunderstorm WarningCYSPlatte53 min
May 23, 3:40 PM MDTTornado WarningCYSLaramie, Platte50 min
May 23, 4:05 PM MDTTornado WarningCYSPlatte25 min
May 23, 4:23 PM MDTTornado WarningCYSLaramie52 min
May 23, 4:25 PM MDTSevere Thunderstorm WarningCYSPlatte65 min
May 23, 4:30 PM MDTSevere Thunderstorm WarningCYSPlatte45 min
May 23, 5:07 PM MDTSevere Thunderstorm WarningCYSNiobrara53 min
May 23, 5:10 PM MDTAreal Flood WarningCYSConverse, Goshen, Niobrara, Platte2 hr
May 23, 5:21 PM MDTTornado WarningCYSPlatte24 min
May 23, 5:40 PM MDTTornado WarningCYSGoshen19 min
May 23, 5:45 PM MDTSevere Thunderstorm WarningCYSPlatte13 min
May 23, 5:53 PM MDTTornado WarningCYSPlatte13 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.